You CAN develop an allergy to a drug you've taken before or different drugs in the same class.
I had been itching miserably for days. I stopped taking all medications then added them back one by one. Oxycodone is the culprit. I was surprised because I took it off and on often before back surgey, then intensively after surgery. I haven't taken it for months, but the other med I was on caused stomach problems- so back to oxycodone I went. While looking for info about this strange new reaction to a drug I had taken before without problems, I found the following info on
"Allergic drug rash: Most allergic drug rashes start within two weeks of taking a new medication, especially if the person has taken the drug before. It is very unlikely for medicine that has been prescribed for months or years to cause an allergic reaction."
Thought I'd pass it along.
It's possible, although not too likely. You can develop an allergy to anything at all at any time, though. It can be something that you have taken or eaten for many years with no problem, but that one time can cause a problem.
Do you know if it's actually the oxycodone that you are having a problem with? Or could it be something that is in the tablet with it? The reason I ask is because before I started taking oxycodone, the drug that my doctor had me on for a while was Vicodin. I had absolutely no problem with it, and I took it for about 10 months before I started going to my current neurologist. He was the one who diagnosed me with adhesive arachnoiditis and, because this is an incurable condition and I will need pain meds for the rest of my life, he took me off the Vicodin and put me on Roxicodone because it comes in a pure form without any Tylenol in it, since long-term Tylenol is very dangerous for the liver. Well, one month he gave me my prescription, and off I went to the pharmacy. The pharmacist informed me that he was out of Roxicodone, and that it would be three days until it came in. He called my neurologist for a prescription for something so that I wouldn't go through withdrawal while I was waiting for the Roxicodone to be delivered. My doctor had to give me something that could be called in over the phone, so that let out any Sched. II drugs, so he called in sixty 10mg Vicodin (Norco) tablets for me. Now, Norco only has 325mg of Tylenol in it, and I had taken it for 10 months before I started going to this guy. I was sick beyond belief from the Tylenol in the Norcos! I couldn't hold down any food at all, and I ended up having to force myself to take even one tablet every six hours instead of two every four hours. By doing it that way, I was pukey for about two hours after I took the tablet, but at least I was able to stave off withdrawal symptoms. But three years before, the Norco was the drug that I took to help my pain, and I took it with absolutely no problems. At first I thought it was the hydrocodone that was making me sick, but not too long ago I had a headache (the narcotics don't help headaches, at least they don't help mine) and I usually take Advil to get rid of a headache. I was out of Advil, but I had one of those purse-sized thingies of Tylenol, so I took two of those. Within an hour I was all pukey again, and then it hit me, it wasn't the hydrocodone that I had been sick from, it was the Tylenol (APAP) in them! I had never had a problem with Tylenol before, but now I can't take them at ALL. Maybe try asking your doctor for Roxicodone instead of Percocets?
Rash - Hives - Panic/ Anxiety - feeling heavy chest & and short breathing
Cold sweats - Itchy - Fidgeting -Egeekabeegees
Allergic reaction to Oxcy's is quite similar to withdrawal, except for rash/ hives.
After 3 months on Oxcy's I had Panic Disorder, doctor prescribed Norco, within in 3-4 days I began to feel
Oxcy's definitely mask pain very well, but being they are 100% synthetic some people may have same bad experience as I did.
It is quite common to have an allergy or negative reaction to one or more medication.
Being "synthetic" or not usually has nothing to do with one's reaction to a medication -- the answer is in the enzymes your body can make, and these are dependent on your genetics.
Opioids generally go through a double metabolism in the liver, first using what are called CYP450 enyzmes, and then through a process called glucorination. Often the reaction originates in how your body makes CYP enzymes, but often it has to do with how your body reacts to morphinans, which are the product of the 2nd pass in metabolism.
Usually, hydromorphone (dilaudid) is the best medication for those with opioid allergies, as it bypasses the CYP step in metabolism. However, if you're allergic to morphinans, especially M3G (morphine-3-glucuronide), then there are other choices that are better for you.
Since we don't really test for these allergies, getting the right medication is usually a trial and error process.
This is why it is good to report any strange medication side effect immediately to your doctor. Your pharmacist can help you to determine what is a normal side effect, and what is abnormal and requires your doctor's help.
All those papers you get every time you fill your Rx can help with this information -- read them once in a while and become familiar with normal side effects (itching, constipation, drowsiness, etc.), and abnormal side effects like some of those described above.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.